Virginia, 2002

Damaging Wind in Virginia, May 9, 2002

May 9, 2002 · NWS RNK · 1 event in 1 county or zone

Thunderstorm winds during the afternoon of the 9th downed trees in Ridgeway.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorm winds during the afternoon of the 9th downed trees in Ridgeway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 9, 1:55 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, May 9, 1:55 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
255 PM EDT THU MAY 9 2002

CURRENTLY...LINE OF SHRA/TSRA ENTERING SE WV...EXTENDING SSW TO FAR
SW VA....WITH SCTD CONVECTION FIRING EAST OF THE BLUE RIDGE. PLAN ON
SENDING ZONES OUT AT 400 PM AFTER TORNADO WATCH EXPIRES. PLAN ON
GOING LIKELY IN THE FAR WEST...EARLY...WITH CHANCES EAST.

SHORT TERM...

MAIN UPPER LEVEL ENERGY PASSES BY WELL TO THE NORTH THIS
EVENING...WITH ASSOCIATED VORT OVER TN VLY MOVING TO WRN NC THIS
EVENING AND OFF THE COAST BY 12Z. 5H HGTS RISE FRI-SAT. MAIN UVM
OVER ERN KY EARLY THIS AFTN...PUSHES EWD THRU MY FA LATE THIS AFTN
AND EVENING. BEST LIFT IS OVER FAR SW VA...SRN WV AND NW NC. APPEARS
LINE WILL MAKE IT TO FAR WRN FA...THEN FALL APART AND REFIRE A BIT
ACROSS FAR ERN FA...OR JUST EAST. WILL HAVE HIGHEST POPS IN THE WEST
WHERE WATCHES CURRENTLY ARE...AND DEPENDING ON WHERE CONVECTION
LIES...WHETHER TO GO LIKELY THERE OR NOT...LINGERING TO CHC
ELSEWHERE. THE ACTUAL FRONT MOVES THROUGH FRIDAY MORNING. MODELS
SOMEWHAT DIFFERENT ON HOW FAR SOUTH TO TAKE THIS FRONT AND LOCATION
OF DEEP MOISTURE. ETA IS SLOWER...AND TEND TO AGREE GIVEN UPPER
PATTERN. WITH THIS IN MIND...HI BUILDS DOWN FROM THE MID ATLC LATE
FRIDAY NIGHT...WITH ONSHORE FLOW BRINGING CLOUDS/MOISTURE BACK IN TO
THE FA. AT THIS POINT FEEL THAT ETA IS OVERDOING IT...BUT WILL
INTRODUCE AN INCREASE IN CLDS FRIDAY NIGHT OVER THE NRN NC MTNS INTO
SW VA BLUE RIDGE...AND WILL HAVE LIGHT RAIN/DZ MENTIONED BASICALLY
FROM NRV SOUTH TO NW NC ON SATURDAY.

EXTENDED...

PRETTY MUCH GOING WITH AVN/CANADIAN BLEND. WITH THIS IN
MIND...EXPECTED 30 POPS FOR SCTD TSRA DURING THE DAY SUNDAY...AND
LIMITING IT TO WRN HALF OF FA SUNDAY NIGHT. FRONT ROLLS THROUGH
DURING MONDAY...WITH DECENT S/W TROF OVER THE OH/TN VLYS. CURRENT 50
POPS WEST/40 EAST FOR MONDAY LOOK GOOD. FNT LOOKS TO BE EAST OF THE
FA BY MONDAY EVENING...AND WELL OFF THE COAST BY 12Z TUESDAY. WILL
LEAVE CHANCE POPS IN...MAINLY EARLY CWA WIDE FOR MONDAY NIGHT...THEN
DRYING IT OUT LATE MONDAY NIGHT...WITH LINGERING CLOUDINESS IN SE
WV. W/ ANTICYC LOW LVL FLOW SHOULD SEE A QUICK DRYING OUT. NEXT
UPPER S/W MOVING ACROSS TUESDAY MAY KEEP SOME CLOUDINESS AROUND IN
THE NORTH. HI PRS BUILDS OVERHEAD WED MORNING...THEN MOVES OFF THE
COAST THURSDAY.

FCSTID = 5
ROA   62  79  50  63 /  30   0  10  20
LYH   60  79  48  65 /  30   0  10  20
DAN   64  81  52  67 /  30   0  10  20
BLF   52  70  50  65 /  50   0  10  30
LWB   51  69  43  63 /  50   0  10  30
BCB   57  73  47  61 /  30   0  10  30
TNB   56  70  50  61 /  40   0  20  40

.RNK...
NC...SEVERE THUNDERSTORM WATCH TIL 500 PM FOR NCZ001-018.

SEVERE THUNDERSTORM WATCH TIL 700 PM FOR NCZ002>006-019>020.

VA...TORNADO WATCH TIL 400 PM FOR VAZ007-009.

SEVERE THUNDERSTORM WATCH TIL 700 PM FOR
VAZ010>020-022>024-032>035-043>047-058>059.

WV...TORNADO WATCH TIL 400 PM FOR WVZ042>045.

WHP

In the hours before

Special weather statement, May 9, 11:40 AM EST, 5 hours 50 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-092230-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1240 PM EDT THU MAY 9 2002

...SEVERE THUNDERSTORMS POSSIBLE ACROSS THE REGION...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS ALL OF SOUTHWEST VIRGINIA...NORTHWEST NORTH CAROLINA
AND SOUTHEAST WEST VIRGINIA. SEVERAL PERIODS OF SHOWERS AND
THUNDERSTORMS ARE EXPECTED AHEAD OF A FRONT THAT WILL CROSS THROUGH
THE REGION TONIGHT. DAMAGING WINDS ARE THE PRIMARY THREAT FROM ANY
SEVERE STORMS.

A TORNADO WATCH IS ALREADY IN EFFECT FOR SOUTHEAST WEST VIRGINIA AND
EXTREME SOUTHWEST VIRGINIA. A SEVERE THUNDERSTORM WATCH IS ALSO IN
EFFECT FOR FAR NORTHWEST NORTH CAROLINA.

THE BLACKSBURG NATIONAL WEATHER SERVICE MAY REQUEST SUPPORT FROM THE
STORM SPOTTER NETWORK OR FROM AMATEUR RADIO OPERATORS LATER THIS
AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

AMS
Special weather statement, May 9, 5:25 PM EST, 5 minutes before
NCZ005-006-VAZ044-058-059-092330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
625 PM EDT THU MAY 9 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11:00 PM...

A NORTHEAST TO SOUTHWEST LINE OF STRONG STORMS WILL CONTINUE MOVING
EAST AT 30 MILES AN HOUR THROUGH THE REGION. ANY ONE OF THESE STORMS
IS CAPABLE OF PRODUCING WINDS GUSTS TO 50 MILES AN HOUR AND ONE HALF
INCH HAIL. ANY ONE OF THESE STORMS IS ALSO CAPABLE OF DEVELOPING
INTO A SEVERE STORM. THE STORMS ARE EXPECTED TO REACH CHARLOTTE
COURT HOUSE...NATHALIE...AND DANVILLE VIRGINIA AND REIDSVILLE IN
NORTH CAROLINA BETWEEN 6:30 AND 7:00 PM. BE PREPARED TO MOVE TO A
PLACE OF SAFETY WITH THE APPROACH OF THESE STORMS.

RMG

The radar

The Roanoke radar (KFCX), 61 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
May 9, 5:30 PM EST
Where
Henry County, Ridgeway
Reported by
LAW ENFORCEMENT
Coordinates
36.583, -79.867

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299636.